Tornadoes · United States · Illinois · 2008
EF0 tornado, Ursa to Lima, Illinois, April 10, 2008
From Ursa to Lima, this EF0 tornado ran 9.1 miles across Adams County on April 10, 2008, touching down at 5:55 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 10, 2008
- Touchdown
- 5:55 PM CDT (22:55 UTC)
- Lifted
- 6:02 PM CDT (23:02 UTC)
- On the ground
- 7 minutes
- Path length
- 9.1 miles (14.7 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Adams County
- Touchdown point
- 40.070, -91.476
- Lift-off point
- 40.180, -91.380
- Record number
- 0804101655-01
What the Weather Service recorded
A storm system moved through the region during the day and into the evening hours of April 10th. Numerous reports of flash flooding, hail, wind damage and one tornado were reported with this system.
A tornado touched down in a wooded area just south of the Mark Twain National Wildlife Refuge, west of Ursa. A few limbs and trees were blown down in this location. As it moved to the north northeast it skipped along the path damaging a few trees from time to time before finally lifting and dissipating near Lima. Several power lines were blown down on Highway 96 and a few homes sustained minor damage from the tornado in Lima.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Apr 10, 3:44 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 10, 3:44 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT THU APR 10 2008
.DISCUSSION...
PRIMARY CONCERN CONTINUES TO BE SEVERE WEATHER THREAT FOR THE REST
OF THE AFTERNOON AND THIS EVENING...AND TO A LESSER EXTENT THE
POTENTIAL FOR HEAVY RAIN ASSOCIATED WITH THE STORMS.
FIRST...THE HEAVY RAIN. 1 HOUR FLASH FLOOD GUIDANCE IS QUITE LOW
ACROSS THE CWFA...AS ONE MIGHT EXPECT. VALUES RANGE FROM AROUND 1.5
INCHES TO AS LOW AS 0.6 INCHES IN PARTS OF CENTRAL AND EASTERN
MISSOURI. WHILE ANY ADDITIONAL STORMS THAT MOVE ACROSS THESE AREAS
TONIGHT WILL LIKELY BE MOVING VERY QUICKLY...THEY COULD STILL
PRODUCE A BRIEF PERIOD OF HEAVY RAIN WHICH COULD CAUSE SOME MORE
LOCALIZED FLASH FLOODING. WILL THEREFORE LEAVE THE FLASH FLOOD
WATCH GOING AS IS FOR THE TIME BEING.
SEVERE WEATHER...DRYLINE/PRESSURE TROF MOVING THROUGH
WESTERN/CENTRAL MISSOURI IS IGNITING THUNDERSTORMS. WHILE CAPE
STILL SEEMS TO BE THE LIMITING FACTOR FOR WIDESPREAD SEVERE
THUNDERSTORMS...OBVIOUSLY THERE IS ENOUGH FOR ONGOING LOW TOPPED
CONVECTION. WITH 80+ KTS OF 0-6KM BULK SHEAR...STILL CANT RULE OUT
SEVERE WEATHER. CONVECTIVE MODE IS HARD TO JUDGE...BUT MINI
SUPERCELLS AND/OR SOME HYBRID QLCS IS POSSIBLE. DRY AIR MOVING
NORTHEAST OUT OF THE PLAINS WILL BE THE ULTIMATE END TO OUR
THUNDERSTORM ACTIVITY THIS EVENING...THOUGH IT WILL STILL BE SEVERAL
HOURS BEFORE THE CWFA IS IN THE CLEAR.
THE CLOSED LOW OVER THE PLAINS THATS BRINGING US ALL THIS WEATHER
IS STILL FORECAST TO OPEN UP INTO A FULL LATITUDE TROF EXTENDING
FROM NEW ENGLAND ALL THE WAY TO THE TEXAS COAST OVER THE WEEKEND.
NORTHWEST FLOW WILL ALLOW UNSEASONABLY COLD AIR TO FILTER INTO THE
MIDWEST OVER THE NEXT 3 DAYS. STEEP LOW LEVEL LAPSERATES AND
LINGERING LOW LEVEL MOISTURE WILL KEEP THE AREA BROKEN TO OVERCAST
IN STRATOCU...AND SCATTERED SHOWERS LOOK LIKELY. IT WILL GET COLD
ENOUGH FOR THESE SHOWERS TO BE SNOW AT TIMES. ITS POSSIBLE THAT
SOME OF THE SNOW SHOWERS COULD BE HEAVY ENOUGH TO BRIEFLY TURN THE
GROUND WHITE...BUT ANY REAL ACCUMULATIONS LOOK UNLIKELY AT THIS TIME.
MEDIUM RANGE MODELS START TO TO MOVE THE COLD HIGH PRESSURE SYSTEM
EAST OF THE MID-MISSISSIPPI VALLEY AND BRING SOUTHERLY FLOW BACK TO
THE CWFA BY TUESDAY. HAVE THEREFORE TRENDED BACK TOWARD NORMAL
TEMPERATURES FOR TUESDAY THROUGH THURSDAY NEXT WEEK.
CARNEY
&&
.AVIATION...
FOR THE 18Z TAFS...
TAFS REFLECT THINKING THAT THERE WILL BE SCT SHRA THIS AFTERNOON
WITH TSRA ALSO DEVELOPING ALONG COLD FRONT THAT WILL MOVE ACROSS
AREA LATE THIS AFTERNOON AND THIS EVENING. HAVE INCLUDED TSRA IN A
TEMPO GROUP AT KCOU AS CNTRL MO LOOKS LIKE THE AREA MOST LIKELY TO
SEE TSRA COMPARED TO KCOU/KSTL/KSUS. STILL HAVE TIMED FM GROUPS
WITH VCTS TO REFLECT THE POSSIBLITIES AT THOSE SITES. SHOULD SEE
SOME MVFR CLOUDS THIS AFTN INTO THIS EVENING WITH A CLEARING TREND
THEREAFTER. WINDS WILL GRADUALLY VEER WITH TIME.
BRITT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR AUDRAIN-BOONE-
CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. CHARLES-ST.
FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR ADAMS IL-BROWN IL-
CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-
MONROE IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BOND IL-CLINTON IL-
FAYETTE IL-MARION IL-MONTGOMERY IL-WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Apr 10, 4:04 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 404 PM CDT THU APR 10 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-111230- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 404 PM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING ACROSS THE REGION. A FEW OF THESE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. IN ADDITION... A FEW OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL ON TOP OF GROUND THAT IS SATURATED WHICH COULD CAUSE FLASH FLOODING. SOUTHERLY WINDS WILL GUST TO AROUND 40 MPH THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WIDESPREAD RAINFALL FROM LAST NIGHT AND THIS MORNING WILL CAUSE SIGNIFICANT RISES ALONG THE BLACK...BIG AND MERAMEC RIVERS. MODERATE TO MAJOR FLOODING IS EXPECTED THIS WEEKEND. THERE IS A CHANCE OF SNOW SHOWERS ACROSS MUCH OF THE REGION FRIDAY NIGHT THROUGH SATURDAY NIGHT. NO SNOW ACCUMULATION IS EXPECTED. GUSTY WINDS OF 30 TO 40 MPH WILL ALSO OCCUR ACROSS MUCH OF THE AREA ON FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD MONITOR THE WEATHER CLOSELY THROUGH THE EVENING AND BE READY FOR IMMEDIATE ACTIVATION SHOULD A SEVERE WEATHER WATCH OR WARNING BE ISSUED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CARNEY
In the hours before
Local storm report, Apr 10, 4:06 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLOOD ANNAPOLIS 37.36N 90.70W
04/10/2008 IRON MO TRAINED SPOTTER
WATER FROM THE BIG CREEK NEAR ANNAPOLIS WAS BRIEFLY 2 TO
3 INCHES OVER HIGHWAY 49 AT 300 PM CDT. THE WATER HAS
SUBSIDED BELOW THE HIGHWAY AT 345 PM. HIGHWAYS C..F..AND
K REMAIN CLOSED DUE TO HIGH WATER OVER THE SOUTHERN PART
OF IRON COUNTY.
&&
RPRZYBYLINSKILocal storm report, Apr 10, 4:45 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL MADISON 39.47N 92.21W
04/10/2008 E1.00 INCH MONROE MO PUBLIC
&&
CARNEYLocal storm report, Apr 10, 4:58 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
458 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 NE HOLLIDAY 39.54N 92.07W
04/10/2008 E0.88 INCH MONROE MO PUBLIC
&&
CARNEYLocal storm report, Apr 10, 5:02 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL PARIS 39.48N 92.00W
04/10/2008 M0.75 INCH MONROE MO LAW ENFORCEMENT
&&
CARNEYLocal storm report, Apr 10, 5:15 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
515 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 E EMDEN 39.80N 91.84W
04/10/2008 M0.75 INCH MARION MO TRAINED SPOTTER
&&
CARNEYLocal storm report, Apr 10, 5:17 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 2 W EMDEN 39.80N 91.90W
04/10/2008 M0.88 INCH SHELBY MO TRAINED SPOTTER
&&
CARNEYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
10.9 hours before the tornado, 184 km from the path. April 10, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -93289 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.4 K/km
Davenport, (KDVN), 00:00Z
1.1 hours after it, 184 km from the path. April 11, 2008.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -57 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 106 kt
- 0-1 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 717 m²/s²
- 0-3 km storm-relative helicity
- 704 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Quincy (UIN), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 171 km away, was scanning. The volume nearest the touchdown began at 22:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 10, 2008
32 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 10 | 1:35 AM CDT | EF1 | Brown, TX | 1.5 | 125 | $150,000 | ||
| April 10 | 3:03 AM CDT | EF1 | Somervell, TX | 7.6 | 75 | $200,000 | ||
| April 10 | 3:30 AM CDT | EF1 | Johnson, TX | 2.9 | 50 | $25 million | ||
| April 10 | 4:00 AM CDT | EF1 | Dallas, TX | 2.0 | 40 | $1.0 million | ||
| April 10 | 4:04 AM CDT | EF1 | Collin, TX | 7.2 | 175 | $12 million | ||
| April 10 | 4:05 AM CDT | EF0 | Bell, TX | 6.4 | 100 | $500,000 | ||
| April 10 | 4:29 AM CDT | EF1 | Sharp, AR | 1.0 | 200 | $10,000 | ||
| April 10 | 4:56 AM CDT | EF0 | Sequoyah, OK | 2.0 | 150 | |||
| April 10 | 5:15 AM CDT | EF2 | Adair, OK | 2.8 | 300 | $100,000 | ||
| April 10 | 5:26 AM CDT | EF2 | Adair, OK to AR | 9.0 | 400 | $125,000 | ||
| April 10 | 5:50 AM CDT | EF2 | Washington, AR | 3.0 | 600 | $125,000 | ||
| April 10 | 6:02 AM CDT | EF1 | Madison, AR | 0.8 | 200 | $10,000 | ||
| April 10 | 6:20 AM CDT | EF1 | Madison, AR | 10.7 | 900 | $100,000 | ||
| April 10 | 7:55 AM CDT | EF0 | Douglas, MO | 0.3 | 75 | $40,000 | ||
| April 10 | 8:12 AM CDT | EF2 | Bowie, TX | 5.5 | 200 | 1 | $1.0 million | |
| April 10 | 8:15 AM CDT | EF0 | Howell, MO | 3.3 | 150 | |||
| April 10 | 10:56 AM CDT | EF1 | Grant, AR | 15.1 | 175 | $30,000 | ||
| April 10 | 4:33 PM CDT | EF0 | Wayne, IA | 0.6 | 20 | |||
| April 10 | 4:49 PM CDT | EF0 | Wayne, IA | 0.4 | 20 | |||
| April 10 | 4:57 PM CDT | EF1 | Appanoose, IA | 2.0 | 30 | $75,000 | ||
| April 10 | 5:10 PM CDT | EF1 | Appanoose, IA | 2.9 | 50 | $75,000 | ||
| April 10 | 5:43 PM CDT | EF1 | Mahaska, IA | 3.0 | 50 | $100,000 | ||
| April 10 | 6:16 PM CDT | EF2 | Van Buren, IA | 1.8 | 220 | $150,000 | ||
| April 10 | 6:21 PM CDT | EF1 | Poweshiek, IA | 7.6 | 50 | $100,000 | ||
| April 10 | 6:25 PM CDT | EF1 | Van Buren, IA | 5.3 | 50 | $30,000 | ||
| April 10 | 6:30 PM CDT | EF1 | Hancock, IL | 1.6 | 150 | $100,000 | ||
| April 10 | 6:33 PM CDT | EF0 | Hancock, IL | 0.2 | 50 | $20,000 | ||
| April 10 | 6:35 PM CDT | EF0 | Hancock, IL | 0.8 | 75 | $30,000 | ||
| April 10 | 6:36 PM CDT | EF0 | Poweshiek, IA | 2.4 | 25 | $50,000 | ||
| April 10 | 7:03 PM CDT | EF0 | Keokuk, IA | 1.8 | 100 | $50,000 | ||
| April 10 | 7:05 PM CDT | EF0 | Keokuk, IA | 0.0 | 25 | |||
| April 10 | 8:30 PM CDT | EF0 | Buchanan, MO | 0.3 | 30 | $70,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.